Colorado, 2014

Lightning Strike in Colorado, July 4, 2014

July 4, 2014 · NWS PUB · 1 event in 1 county or zone

Lightning struck a garage, completely destroying it and its contents. A vehicle which was pulled out of the garage also sustains major damage to the front end.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Lightning struck a garage, completely destroying it and its contents. A vehicle which was pulled out of the garage also sustains major damage to the front end.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 4, 10:45 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 10:45 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT FRI JUL 4 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 413 AM MDT FRI JUL 4 2014

ACTIVE MONSOON PLUME EXTENDS ACROSS AZ/SW UT INTO SW CO EARLY THIS
MORNING.  APPARENT SHORTWAVE ACROSS UT WILL BE MOVING THROUGH THE
FLAT UPPER RIDGE ACROSS CO TODAY...AND MODELS ARE INDICATING AN
EARLY START TO CONVECTION ACROSS THE MOUNTAINS AS A
RESULT...ESPECIALLY ALONG THE CONTDVD. 4KM NSSL WRF BEGINS TO
DEVELOP THUNDERSTORMS BY 11 AM WHICH SHOULD SPREAD EASTWARD INTO
THE SOUTHEAST MOUNTAINS/ADJACENT PLAINS BY EARLY TO MID AFTERNOON.
DEW POINTS DROP OFF INTO THE 30S AND LOWER 40S IN AND NEAR THE
MOUNTAINS...WHICH PUTS LCLS UP AROUND 15KFT MSL WITH ROOM FOR SOME
SUBCLOUD EVAPORATION/GUSTY WIND POTENTIAL. CAPE VALUES WILL
PROBABLY RUN UP TO AROUND 1000 J/KG...WHICH APPEARS A LITTLE LOWER
THAN YESTERDAY. DEEP LAYER SHEARS WILL BE AROUND 25 KTS OR
LESS...SO AS LONG AS DEW POINTS COME DOWN AS MODELS
ADVERTISE...THEN POTENTIAL FOR AN ISOLATED SEVERE STORM SHOULD BE
LOWER TODAY. A LITTLE BETTER CAPE MAY BE IN PLACE ACROSS THE FAR
EASTERN PLAINS TO THE EAST OF SURFACE TROF WHERE DEW POINTS STAY
IN THE UPPER 40S TO NEAR 50 EARLY IN THE AFTERNOON...BUT EVEN
THESE DROP BACK INTO THE 40S BY 00Z. THUS...THREAT FOR PULSE
SEVERE LOOKS LOW AND MAIN CONCERN TODAY WILL BE POTENTIAL FOR HIT
OR MISS THUNDERSTORMS TO AFFECT THE BURN SCARS. THE BURN SCAR WITH
THE GREATEST RISK FOR RUNOFF PROBLEMS LOOKS TO BE WALDO...DUE TO
ITS LOW PRECIPITATION THRESHOLDS. BUT WITH LCLS ON THE HIGH
SIDE...AND VARIOUS HIGH RES SHORT RANGE MODELS ALL SHOWING
SLIGHTLY DIFFERENT LOCATIONS FOR THE HEAVIER PRECIPITATION
CORES...THERE APPEARS TO BE NO FOCUS MECHANISM TO RAISE CONFIDENCE
ONE WAY OR THE OTHER AS TO WHETHER THE WALDO WILL GET HIT. ITS
JUST A TYPICAL SUMMER DAY WHERE WE WILL HAVE TO WATCH WHERE STORMS
DEVELOP.

THUNDERSTORMS SHOULD DIMINISH DURING THE EVENING HOURS AS FOCUS
SPREADS EASTWARD TOWARDS THE CO/KS BORDER.  KEPT SOME LOW POPS GOING
ALONG THE CONTDVD WHERE MONSOON PLUME WILL REMAIN OVER THE AREA.
-KT

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 413 AM MDT FRI JUL 4 2014

UPPER LEVEL RIDGE AXIS REMAINS WEST OF OUR CWA WHICH KEEPS MAIN
MONSOONAL MOISTURE PLUME ACROSS THE DESERT SOUTHWEST AND SOUTHERN
GREAT BASIN THROUGH THE WEEKEND. CONSEQUENTLY...MID AND UPPER
LEVEL FLOW WILL TREND NORTH TO SOUTH...KEEPING THE MONSOON
MOISTURE TO OUR SOUTH AND WEST...PARTICULARLY ON SUNDAY.
HOWEVER...THERE WILL STILL BE ENOUGH TRAPPED MOISTURE TO FIRE
AFTERNOON AND EARLY EVENING CONVECTION...PRIMARILY OVER THE
MOUNTAINS AND ADJACENT TERRAIN...AND THE RATON RIDGE EAST TO THE
KANSAS BORDER. HIGH TEMPERATURES BOTH SATURDAY AND SUNDAY WILL BE
IN THE 90S TO AROUND 100 ACROSS THE I-25 CORRIDOR AND SOUTHEAST
PLAINS...70S AND 80S HIGH VALLEYS...AND 60S TO LOWER 70S
MOUNTAINS.

EARLY NEXT WEEK THE UPPER RIDGE WILL SHIFT WESTWARD AS A FAIRLY
STRONG SHORTWAVE DROPS INTO THE GREAT PLAINS AND UPPER MIDWEST.
BOTH THE GFS AND ECMWF SEND AN INITIAL SURGE OF COOLER AIR INTO
EASTERN COLORADO SUNDAY NIGHT...THEN A MORE SIGNIFICANT SURGE
TUESDAY AFTERNOON. MOIST UPSLOPE FLOW WILL BE EVIDENT TUESDAY
EVENING INTO WEDNESDAY ACCORDING TO BOTH MODELS. AND BOTH MODELS
ARE GENEROUS WITH THE PRECIPITATION FORECAST FOR A GOOD CHUNK OF
THE I-25 CORRIDOR AND SOUTHEAST PLAINS. AM CONCERNED ABOUT THE
WALDO CANYON BURN SCAR...WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN
AND FLOODING POTENTIAL. THE REMAINDER OF THE AREA WILL HAVE
ISOLATED TO SCATTERED DIURNAL CONVECTION. HIGH TEMPERATURES WILL
LOWER WITH MORE CLOUD COVER AND LOWERING MID LEVEL TEMPERATURES.
ON THURSDAY THE MOUNTAINS WILL LIKELY SEE THE BULK OF ANY DIURNAL STORM
ACTIVITY...AS THE ATMOSPHERE DRIES OUT SOMEWHAT. -TLM-

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1139 AM MDT FRI JUL 4 2014

VFR CONDITIONS EXPECTED AT TAF SITES TODAY WITH LIGHT WINDS.
THUNDERSTORMS WILL DEVELOP OVER THE MTS 18Z-19Z...SPREADING
EASTWARD DURING THE AFTERNOON AND EARLY EVENING. THUNDERSTORMS
COULD AFFECT ALL THREE OF THE TAF SITES AFTER ABOUT 20Z
TODAY...WITH KCOS SLIGHTLY FAVORED OVER KPUB AND KALS DUE TO
PROXIMITY TO THE MOUNTAINS. ERRATIC GUSTY WINDS AND BRIEF RAINFALL
WILL BE THE MAIN THREATS WITH CIGS LIKELY TO REMAIN IN THE VFR
RANGE. THUNDERSTORMS WILL BE DONE BY 03Z AT THE TAF SITES. -EP

&&

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...TM
AVIATION...PETERSEN
Hazardous weather outlook, Jul 4, 10:48 AM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1148 AM MDT FRI JUL 4 2014

COZ058>089-093>099-051800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1148 AM MDT FRI JUL 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
EARLY THIS AFTERNOON...THEN DRIFT EASTWARD INTO THE ADJACENT
VALLEYS AND THE SOUTHEAST PLAINS LATE THIS AFTERNOON AND EVENING.
THE MAIN THREAT WITH THUNDERSTORMS WILL BE DANGEROUS CLOUD TO
GROUND LIGHTNING...ERRATIC WIND GUSTS UP TO 50 MPH...AND LOCALLY
HEAVY RAINFALL. ONE OR TWO STORMS COULD BRIEFLY BECOME STRONG
DURING THE LATE AFTERNOON AND EVENING...PRODUCING SMALL HAIL UP TO
THE SIZE OF NICKELS.

THUNDERSTORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES THAT
COULD RESULT IN LOCALIZED FLASH FLOODING ON THE MORE SUSCEPTIBLE
BURN SCARS. HOWEVER...THE PROBABILITY OF ANY ONE BURN SCAR BEING
IMPACTED DOES NOT APPEAR ANY GREATER THAN MOST TYPICAL SUMMER
AFTERNOONS. THEREFORE...THOSE IN OR NEAR THE BURN SCARS SHOULD
REMAIN ALERT TO THE WEATHER CONDITIONS TODAY AND BE PREPARED TO
TAKE ACTION IF NECESSARY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DAILY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED. THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE
NEXT TUESDAY AND WEDNESDAY. SATURDAY THROUGH MONDAY...THE SHOWERS
AND THUNDERSTORMS WILL OCCUR PRIMARILY ACROSS AND NEAR THE
MOUNTAINS. THE MAIN CONCERNS WILL BE LOCALLY HEAVY RAIN...SMALL
HAIL AND LIGHTNING. AREA BURN SCARS WILL BE PARTICULARLY AT RISK
TUESDAY INTO WEDNESDAY. A FEW STORMS COULD PRODUCE MARGINALLY
SEVERE HAIL AND DAMAGING WINDS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON
AND EVENING.

10/88

In the hours before

Special weather statement, Jul 4, 11:48 AM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1248 PM MDT FRI JUL 4 2014

COZ081-082-084-085-041915-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-PIKES PEAK ABOVE 11000 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
1248 PM MDT FRI JUL 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TELLER AND WEST
CENTRAL EL PASO COUNTIES UNTIL 115 PM MDT...

AT 1246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING OVER CASCADE...OR 8 MILES NORTHWEST OF
COLORADO SPRINGS...MOVING SOUTHEAST AT 15 MPH.

RAINFALL AMOUNTS UP TO .20 INCHES WILL BE POSSIBLE ON THE WALDO
CANYON BURN SCAR WITH THIS STORM...HOWEVER IF THIS STORM INTENSIFIES
FURTHER THEN HEAVIER AMOUNTS WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WESTERN COLORADO SPRINGS...AIR FORCE ACADEMY...MANITOU SPRINGS...
GREEN MOUNTAIN FALLS...PIKES PEAK...CHIPITA PARK AND CASCADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3885 10509 3901 10497 3897 10481 3878 10491
TIME...MOT...LOC 1846Z 298DEG 12KT 3890 10495

ETP
Special weather statement, Jul 4, 12:24 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
124 PM MDT FRI JUL 4 2014

COZ081-082-084-085-042000-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-PIKES PEAK ABOVE 11000 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
124 PM MDT FRI JUL 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 200 PM MDT...

AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHIPITA PARK...OR 11 MILES NORTHWEST OF
COLORADO SPRINGS...MOVING EAST AT 15 MPH.

RAINFALL AMOUNTS UP TO .20 INCHES WILL BE POSSIBLE ON THE WALDO
CANYON BURN SCAR WITH THIS STORM...HOWEVER IF THIS STORM INTENSIFIES
FURTHER THEN HEAVIER AMOUNTS WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WESTERN COLORADO SPRINGS...WOODLAND PARK...AIR FORCE ACADEMY...
MANITOU SPRINGS...GREEN MOUNTAIN FALLS...PIKES PEAK...CHIPITA PARK...
CASCADE AND CRYSTOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3884 10505 3900 10507 3902 10484 3886 10484
TIME...MOT...LOC 1923Z 258DEG 12KT 3894 10500

ETP

The radar

The Pueblo radar (KPUX), 78 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, El Paso

When
July 4, 2:00 PM MST
Where
El Paso County, 2.45 mi NE of Black Forest
Property damage
$50,000
Reported by
Newspaper
Coordinates
39.048, -104.672

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517637.